Q:

Can antibiotics affect your menstrual cycle?

A:

Quick Answer

Antibiotic use is not among the circumstances that can cause changes in menstruation. According to WebMD, the list of things reported to affect the menstrual cycle as of late 2014 includes only certain medications and varying health conditions. Fewer than a dozen medications in the Drugs.com database are associated with menstrual changes as a side effect.

Continue Reading

Full Answer

The menstrual cycle can be affected by medications such as oral contraceptives ( birth control or "the pill") and some antidepressants, says the Mayo Clinic. Many factors and health conditions can contribute to period irregularity. These include age, eating disorders (bulimia, anorexia), pelvic inflammatory disease (PID), premature ovarian failure, uterine fibroids and poly-cystic ovary syndrome (PCOS). Hormonal disorders can also affect changes to a woman's cycle; thyroid patients have reported irregular menstrual periods, reports WebMD.

It is important for women to track their menstrual cycles and know what is normal for their bodies. If irregularities in menstruation are noticed, women should seek advice from their health care providers. Possible changes include periods that are heavier or lighter than usual, that start earlier or later than usual, or last for longer or shorter periods of time. Bleeding between periods is another sign women should watch for.

Learn more about Side Effects

Related Questions

Explore